Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

August 2, 2021Marengo County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 2, 2021, 11:37 AM CDT for Marengo County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2021, 11:37 AM CDT (16:37 UTC)
Expired
Aug 2, 2021, 12:15 PM CDT
In force
38 min
Issued by
NWS Birmingham, AL

County Marengo County, AL

The radar

The Birmingham radar (KBMX), 120 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

685 
WWUS84 KBMX 021637
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
1137 AM CDT Mon Aug 2 2021
 
ALZ030>032-039-021715-
Greene AL-Hale AL-Sumter AL-Marengo AL-
1137 AM CDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARENGO...SOUTHEASTERN
GREENE...SOUTHWESTERN HALE AND SOUTHEASTERN SUMTER COUNTIES UNTIL
1215 PM CDT...

At 1136 AM CDT, Doppler radar was tracking a strong thunderstorm near
Demopolis, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Demopolis, Linden, Jefferson, Forkland, Faunsdale, Pin Hook, Duffys
Bend, Arcola, Dug Hill, Chickasaw State Park, U.S. 80 and AL 28, Old
Spring Hill, Belmont, Demopolis Lock And Dam, Gallion, McDowell,
Whitfield, Birdine, Cedarville and Laneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3269 8784 3255 8752 3247 8752 3229 8778
      3237 8817
TIME...MOT...LOC 1636Z 222DEG 13KT 3246 8788 

$$

86/Martin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 2, 9:02 AM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 2, 9:02 AM CDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
902 AM CDT Mon Aug 2 2021

.UPDATE...
Morning Update.

&&

.SHORT TERM...
/Updated at 0902 AM CDT Mon Aug 02 2021/

Features of Interest.

A broad trough across much of the Midwest into the Ohio River
Valley while ridging is located over Northern Mexico into the
Desert Southwest. In the mid levels, a shortwave trough was
analyzed from sounding data over Central Arkansas with shortwave
ridging over the Central Tennessee Valley. The lower levels show
the persistent ridging off the Southeast U.S. Coast with the most
defined troughing along the Northeast and Mid Atlantic regions.

Toward the surface, a cold front extended across the southern
third of the forecast area while an area of low pressure was
analyzed near Shreveport, LA.

Hazard Assessment.

The wet microburst assessment yields a moderate risk across the
forecast area. This is primarily due to residual dry air aloft,
though the magnitude is less compared to yesterday. Conditions
aloft yesterday ended up greatly limiting convective development.
Today the magnitude of drier air is less and should permit more
development across the area.

Heavy rainfall may produce localized flooding in urban and poor
drainage areas with rain rates over one inch an hour.

Near Term.

Showers and thunderstorms associated with a mid level impulse will
continue to slowly move east-northeast around 30 mph out of East-
Central Mississippi and into Western Alabama now through late
morning. This activity has been slowly weakening with time and
that trend is expected to continue through late morning. Some
shower activity is expected to develop with time across our
southern counties, where instability values will be highest south
of the front.

05

05

Previous short-term discussion:
/Updated at 0318 AM CDT Mon Aug 02 2021/
Through Tuesday.

The main cold front is now along the US 80/I-85 corridor this
morning and will slowly slide south before stalling later today.
High pressure will slide into the area on Tuesday and push the front
a little bit further south by Tuesday afternoon. Rain chances will
be highly dependent on the exact placement of the front over the
next 2 days. At the same time a secondary front is sliding east
southeast into the TN Valley. This front is basically moisture
starved as the original front is not allowing any moisture to the
north. There have been a few echoes with it this morning, but do not
expect much. With these two features in place along with
temperatures in the 80s north to near 90 south rainfall has the
potential to be widespread south and isolated to scattered across
the north today. Activity will shift further south and east
tonight and Tuesday. A few stronger storms are possible in the
south but widespread severe weather is not expected and heat
indices will remain below 100 degrees in the south. Lows tonight
will be in the 60s for most areas with the southeast in the upper
60s to low 70s. A very big change to what we have been seeing.

16

.LONG TERM...
/Updated at 0318 AM CDT Mon Aug 02 2021/
Tuesday night through Sunday.

Central Alabama will remain under cyclonic flow aloft around the
base of an amplified trough over the eastern CONUS Tuesday night
through Wednesday, with some guidance indicating a closed low
developing over Kentucky. Isolated to scattered showers and storms
will probably be ongoing early Tuesday evening, weakening with
the loss of daytime heating. An inverted trough will move in from
the east ahead of a weak back door wedge front Tuesday night. A
small increase in winds and dew points could keep lows a little
milder in the eastern counties than would otherwise occur, but
still much more pleasant than recent nights. Will also keep a
slight chance of showers going overnight in the east with weak
convergence. On Wednesday, another shortwave rounds the base of
the trough with a continued convergence zone across the area.
However models continue to differ regarding how far west
sufficient moisture for convective development will make it into
the area as waves of low pressure ride along the stalled front to
our southeast. Highest rain chances will be in the southeast.

The eastern CONUS trough lifts out of the area Thursday with weak
shortwave ridging developing ahead of another shortwave over the
central CONUS. Chances of showers and storms will continue to
depend on how far west the axis of deep layer moisture along the
stalled front and possible weak surface low makes it, with
relatively highest chances southeast. A mid-level trough moves
through the area Friday and Saturday. Moisture with the actual
trough is limited with rain chances dependent on its interaction
with the moisture axis to our southeast. By Sunday the Bermuda
high begins to strengthen over the southeast CONUS with hot and
humid conditions returning. There will be some weaknesses in the
ridge with enough moisture for more typical scattered diurnal
convection to return.

32/Davis

&&

.AVIATION...
12Z TAF Discussion.

An MCS is moving through MS this morning and will move into
Central Alabama this morning and may provide TCL, EET, and MGM.
Have adjusted TAFs to account for the increase in coverage that
may occur now. There is a lower confidence that this activity will
hold together but it is possible. Additional showers and storms
will occur in the afternoon and into the evening. Look for
amendments through the day.

16

&&

.FIRE WEATHER...

Scattered to numerous showers and thunderstorms will develop
over Central Alabama again today with the highest chances in the
south. An overall decrease in rain chances can be expected
Tuesday through Friday, with the highest chances in the southeast
and very limited chances in the northwest. Low level moisture
remains very high through Monday with minimum RH values over 50
percent. Some drop is expected the remainder of the week but only
into the 40s. As is typical of the summer pattern, transport winds
remain rather light.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     84  67  87  65  86 /  20  30  20  10  30
Anniston    85  68  86  67  85 /  30  40  30  20  40
Birmingham  84  68  87  67  88 /  50  30  20  10  20
Tuscaloosa  83  69  88  67  88 /  80  40  20  10  20
Calera      83  69  85  68  86 /  60  40  20  10  20
Auburn      86  70  83  69  84 /  80  60  60  30  50
Montgomery  87  72  87  70  88 /  90  70  50  20  40
Troy        90  71  85  69  88 / 100  70  60  30  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 2, 3:19 AM CDT, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
319 AM CDT Mon Aug 2 2021

ALZ011>015-017>050-031130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
319 AM CDT Mon Aug 2 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 2, 11:37 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1137 AM CDT Mon Aug 2 2021

ALZ030>032-039-021715-
Greene AL-Hale AL-Sumter AL-Marengo AL-
1137 AM CDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARENGO...SOUTHEASTERN
GREENE...SOUTHWESTERN HALE AND SOUTHEASTERN SUMTER COUNTIES UNTIL
1215 PM CDT...

At 1136 AM CDT, Doppler radar was tracking a strong thunderstorm near
Demopolis, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Demopolis, Linden, Jefferson, Forkland, Faunsdale, Pin Hook, Duffys
Bend, Arcola, Dug Hill, Chickasaw State Park, U.S. 80 and AL 28, Old
Spring Hill, Belmont, Demopolis Lock And Dam, Gallion, McDowell,
Whitfield, Birdine, Cedarville and Laneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3269 8784 3255 8752 3247 8752 3229 8778
      3237 8817
TIME...MOT...LOC 1636Z 222DEG 13KT 3246 8788

86/Martin

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:47 PM CDTSpecial Weather StatementBMXMarengo43 min
Aug 1, 9:11 PM CDTSevere Thunderstorm WarningBMXMarengo49 min
Aug 1, 9:25 PM CDTSpecial Weather StatementBMXDallas50 min
Aug 1, 9:31 PM CDTAreal Flood AdvisoryBMXMarengo3 hr
Aug 1, 10:02 PM CDTSpecial Weather StatementBMXMarengo43 min
Aug 1, 11:08 PM CDTSpecial Weather StatementBMXSumter52 min
Aug 2, 12:24 AM CDTSpecial Weather StatementBMXHale51 min
Aug 2, 1:15 AM CDTSpecial Weather StatementBMXMontgomery30 min
Aug 2, 1:52 PM CDTSpecial Weather StatementBMXBullock38 min
Aug 2, 2:56 PM CDTSpecial Weather StatementBMXMontgomery34 min
Aug 2, 3:13 PM CDTSpecial Weather StatementBMXMontgomery32 min
Aug 2, 3:29 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery25 min
Aug 2, 4:18 PM CDTSpecial Weather StatementBMXRussell27 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.